10 Lithium Withdrawal Symptoms You May Experience
Extreme mood episodes most characterize what people living with bipolar disorder go through. Mood states can fluctuate between severe depression and acute mania, with episodes lasting anywhere from weeks to months at a time.
Lithium, a drug used in the treatment of bipolar disorder, has an established track record as an effective treatment approach. According to the University Of Louisville School Of Medicine, an estimated .1 percent of the U. S. population requires lithium as a treatment for psychological problems.
Due to the nature of bipolar disorder as a long-term condition, people taking lithium typically remain on the drug on a long-term basis. Not surprisingly, the likelihood of developing lithium withdrawal symptoms increases with the duration of treatment.
Lithium withdrawal symptoms can vary depending on a person’s physiological make-up, though most symptoms experienced are actually leftover side effects from taking the drug. True and actual lithium withdrawal symptoms occur in cases of relapse where stopping the drug causes bipolar disorder symptoms to resurface.
If you or someone you know is thinking about stopping lithium treatment, here are 10 lithium withdrawal symptoms you may experience –
1. Flu-like Symptoms
During the course of lithium treatment, some people experience flu-like symptoms as a side effect of the drug. Flu-like symptoms can persist after a person stops taking the drug. Symptoms may take the form of:
- Aches and pains
These lithium withdrawal symptoms will continue for as long as the drug remains in the system. Depending on the length of time a person was on lithium, these symptoms can last for two weeks to month after stopping the drug.
Lithium works by enhancing sodium access within individual cells throughout the brain and body. These effects improve communications from cell-to cell. When discontinuing lithium, the brain is left to pick up where the drug’s effects leave off. Until some degree of chemical balance is restored, a person will likely experience headaches for the duration.
Irritability can develop in response to changing chemical levels in the brain. Changing chemical levels may also offset the brain’s normal level of electrical activity, which can also cause symptoms of irritability. In effect, the brain tends to overcompensate for lithium’s absence by releasing high levels of excitatory neurotransmitter chemicals. As these conditions stabilize, this lithium withdrawal symptom should subside.
One of the most common lithium withdrawal symptom takes the form of mania. Mania is characterized by out-of-control behaviors that can place a person in dangerous situations. People affected by mania lose all sense of reasoning and judgment. Some people may actually hallucinate and essentially lose touch with their external environment.
Along with its effects on cellular activity, lithium also increases serotonin levels in the brain by stimulating serotonin-producing cells and making available serotonin supplies more accessible to receiving cells. Serotonin plays a central role in regulating mood states, so stopping serotonin leaves a person open to experiencing feelings of anxiety until the brain can restore a natural chemical balance.
For people with bipolar disorder, this symptom in particular can have adverse long-term effects on their mental condition. According to the University of North Carolina, people who relapse after discontinuing lithium may experience an overall worsening of their overall mental status.
Rates of manic-depressive episodes may increase in frequency and severity compared to episodes experienced before starting lithium treatment. Abruptly discontinuing lithium treatment poses the greatest risk of relapse.
7. Suicidal ideations
The risk of suicide runs high for people affected by bipolar disorder. Along with its mood-stabilizing properties, lithium treatment helps reduce suicidal thoughts and behaviors in patients. Suicidal ideations may appear as a lithium withdrawal symptom in cases where the drug is discontinued abruptly or tapered too quickly.
Bipolar disorder involves extreme mood episodes that can last anywhere from two weeks to several months at a time. People affected alternate between episodes of mania and depression.
Much like the return of mania, some people may experience depression as a lithium withdrawal symptom. Depression symptoms may also be more severe than before starting lithium treatment.
9. Mood Swings
Lithium’s effects on serotonin production in the brain can trigger an unstable emotional state upon discontinuing the drug. A person may experience periods of involuntary or uncontrollable crying, laughing or even anger. While this lithium withdrawal symptom poses little to no danger to a person’s well-being, it can make it difficult to function on the job or meet family obligations.
10. Random Muscle Aches and Pains
Lithium’s effects on nerve signal transmissions can cause nerve signal misfiring when stopping lithium treatment. Random muscle aches and pains stem from the leftover chemical imbalances in the brain and central nervous system. Once a normal chemical balance is restored, muscles aches and pains should subside.
With any form of long-term medication therapy, patients can discontinue treatment in one of two ways: going “cold turkey” or gradually tapering off the drug. Going “cold turkey” carries the greatest risk of developing lithium withdrawal symptoms as full-blown relapse episodes will likely occur.
Lithium withdrawal symptoms result from the body trying to pick up where the drug’s effects leave off. As everyone’s body chemistry differs, going “cold turkey” can have different effects for different people. Considering the high risk of relapse involved with this method, tapering offers the safest method for discontinuing lithium treatment.
Tapering off lithium allows the brain and body to restore some semblance of normal chemical balance over time. In general, the longer a person remains on lithium treatment the longer the taper period should be. So people who’ve taken lithium for two or more years will want to taper dosage amounts by 10 percent each month until they get down to nothing.
Since lithium has a long half-life in terms of the length of time it remains in the blood, tapering allows the brain and body to better adjust to the drug’s diminishing effects. While a person may still experience some form of lithium withdrawal symptoms, symptom severity decreases considerably.